Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 35, NWS Boston/Norton, MA

July 23, 1999Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 23, 1999, 3:30 PM EDT for Plymouth County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1999, 3:30 PM EDT (19:30 UTC)
Expired
Jul 23, 1999, 4:15 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Plymouth County, MA

The radar

The Boston radar (KBOX), 33 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 231931 RRA
SVRBOS
MAC023-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSSETTS
    INCLUDING PLYMOUTH

* UNTIL 415 PM EDT.

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARSHFIELD...OR ABOUT 9 MILES NORTH OF
  PLYMOUTH...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SCITUATE...PEMBROKE...
  NORWELL...KINGSTON...HANSON...HANOVER AND DUXBURY.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$
DRV/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT FRI JUL 23 1999

DISC:  LOOKS LIKE WE/RE IN FOR A RELATIVELY ACTIVE PERIOD DURING
THE NEXT 72 HOURS.  TSTMS UNEXPECTEDLY POPPED UP IN UNSTABLE AIRMASS
DURING THE AFTERNOON...FIRST ON THE UPSLOPE RIDGES IN WRN ZONES...
BUT HAVE SINCE POPPED UP IN VARIOUS PARTS OF FORECAST AREA.  WILL
CARRY TSMTS THROUGH THIS EVENING (EVEN THROUGH MIDNIGHT IN SOME ERN
LOCATIONS).  WEAK S/W NRG THAT MAY BE AIDING LIFT THROUGH FIRST
PART OF THE NIGHT...WILL PASS OFF THE COAST BY MIDNIGHT FOLLOWED BY
GOOD NVA/SUBSIDENCE.  LINGERING LLVL MOISTURE AND HIGH TD/S WILL
CREATE GOOD CONDITIONS FOR FOG AND THEN HAZE ON SAT.

BEST ACTION LIKELY TO DEVELOP AS CFRONT AND PRE-FRONTAL TROF
APPROACHES FROM THE WEST ON SAT.  ANTICIPATE AN ORGANIZED LINE OF
SHOWERS ASSOCIATED WITH TROF AND VERTICAL MOTION FIELD TO HEAD INTO
THE WRN ZONES BY SAT AFTERNOON.  CAPES WILL INCREASE 1000-1600 OR SO
WITH LI/S APPROX -4...TT/S NEAR 50 AND INCREASING PW OF 1.5 TO
1.7.  WIND FIELDS NOT TOO IMPRESSIVE...SO STORMS MAY BE REL SLOWER
MOVING (20 TO 25 KTS) WITH HEAVY PCPN...GUSTY WINDS...FREQUENT LTG
AND POSSIBLE HAIL (WBZ SIMILAR TO TODAY 10900 FT).

TROF PASSES THROUGH DURING SAT...BUT CF LINGERS BEHIND AND FINALLY
BEGINS TO MOVE INTO THE REGION ON SUN.  HOWVER...AVN MODEL CLOSES
OFF UPPER LOW AND DROP IT DOWN OVER SNE DURING THE DAY SUN.
ALTHOUGH MID LEVEL TEMPS ARE NOT IMPRESSIVELY COLD...CLIMATOLOGICAL
POSITION OF UPPER LOW AND CONTINUED SFC HEAT AND RESULTING
INSTABILITY SPELLS INTERESTING WX FOR SOUTHERN NEW ENGLAND.  THIS
COULD BE FLASH FLOODING...FUNNELS...OR LOW TOP HAILERS.  WILL
EXAMINE POTENTIAL FOR THESE EVENTS AS SITUATION UNFOLDS.  WENT NEAR
GUID TEMPS...BUT STAYED A BIT BLO ON SUN.

.BOX...NONE.

DCY

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:13 PM EDTSevere Thunderstorm WarningBOXPlymouth32 min
Jul 23, 5:30 PM EDTSevere Thunderstorm WarningBOXBristol50 min
Jul 23, 5:53 PM EDTSevere Thunderstorm WarningBOXPlymouth62 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.